Key result
Elevated 9-hydroxy-risperidone levels trigger life-threatening arrhythmias despite normal risperidone concentrations.
Why the study?
Risperidone-related arrhythmia is rare but sometimes fatal, and serum concentrations of risperidone and its metabolite 9-hydroxy-risperidone during these events are seldom documented.
Case Report (n=2)
No
Potential metabolite-driven arrhythmias warrant caution with risperidone; extends preclinical hERG data but leaves monitoring open.
Cases: Case 1: A 20-year-old woman suffering a suspected overdose was transported to the hospital. She presented bradycardia with wide QRS waves and QT prolongation, followed by cardiac arrest. Extracorporeal cardiopulmonary resuscitation was implemented, improving circulation. Risperidone and 9OH-RIS levels were 9.6 ng/mL and 127.6 ng/mL, respectively. Case 2: A 54-year-old woman was hospitalized for femoral fracture and underwent surgery. Her electrocardiogram showed bradycardia and complete AV block. Risperidone and 9OH-RIS levels were 3.2 ng/mL and 61.4 ng/mL, respectively. Outcome: In both cases, only serum concentration of 90H-RIS were elevated. Conclusion: Arrhythmia related to risperidone has proven rare but sometimes fatal. Serum concentrations of risperidone and the metabolite 9-hydroxy-risperidone (9OH-RIS) during these events are seldom documented. As 9OH-RIS shows pharmacological activity equivalent to risperidone, it may induce life-threatening arrhythmia (regardless of the intake dosage). It is critical to evaluate the serum concentration of 9OH-RIS in suspected risperidone toxicity.
No takes yet. Share an insight, caveat, or question.
Ito et al. (2017) conducted a case report in Risperidone-induced life-threatening arrhythmia (n=2). Risperidone and 9-hydroxy-risperidone (9OH-RIS) was evaluated on Serum concentrations of risperidone and 9-hydroxy-risperidone during life-threatening arrhythmia. Elevated serum 9-hydroxy-risperidone levels (127.6 and 61.4 ng/mL) induced life-threatening arrhythmias despite normal risperidone levels (9.6 and 3.2 ng/mL) in two patients.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: